Alert archive / Kansas / Areal Flood Warnings in 2021
Areal Flood Warning 13, NWS Goodland, KS
NWS Goodland, KS issued this areal flood warning at May 29, 2021, 11:37 PM CDT for Thomas County, Kansas. It was in force for 113 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 29, 2021, 11:37 PM CDT (04:37 UTC)
- Expired
- May 30, 2021, 1:30 AM CDT
- In force
- 113 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Thomas County, KS
The radar
The Goodland radar (KGLD), 45 km from the middle of the area, began a volume at 04:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 4.6 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 278 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1446 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 45 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
154 WGUS43 KGLD 300437 FLWGLD BULLETIN - IMMEDIATE BROADCAST REQUESTED Flood Warning National Weather Service Goodland KS 1137 PM CDT Sat May 29 2021 KSC193-300630- /O.NEW.KGLD.FA.W.0013.210530T0437Z-210530T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Thomas KS- 1137 PM CDT Sat May 29 2021 The National Weather Service in Goodland has issued a * Flood Warning for... Northwestern Thomas County in northwestern Kansas... * Until 130 AM CDT. * At 1137 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. Flooding is ongoing or expected to begin shortly in the warned area. * Flooding on roadways, including Interstate 70 between Colby and Brewster. Some locations that will experience flooding include... Colby, Brewster and Levant. PRECAUTIONARY/PREPAREDNESS ACTIONS... Be especially cautious at night when it is harder to recognize the dangers of flooding. && LAT...LON 3957 10107 3929 10105 3929 10139 3956 10139 $$ 024
1 follow-up statement
477 WGUS83 KGLD 300622 FLSGLD Flood Statement National Weather Service Goodland KS 122 AM CDT Sun May 30 2021 KSC193-300632- /O.EXP.KGLD.FA.W.0013.000000T0000Z-210530T0630Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Thomas KS- 122 AM CDT Sun May 30 2021 ...FLOOD WARNING WILL EXPIRE AT 130 AM CDT EARLY THIS MORNING FOR NORTHWESTERN THOMAS COUNTY... The heavy rain has ended. Flooding is no longer expected to pose a threat. Please continue to heed remaining road closures. LAT...LON 3957 10107 3929 10105 3929 10139 3956 10139 $$ 024
What forecasters said that day
The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this areal flood warning went out at May 29, 10:04 PM CDT, 1 hour 33 minutes earlier.
Area forecast discussion, May 29, 10:04 PM CDT, 1 hour 33 minutes before
Area Forecast Discussion National Weather Service Goodland KS 904 PM MDT Sat May 29 2021 .UPDATE... Issued at 902 PM MDT Sat May 29 2021 Since conditions no longer warrant the watch, the Tornado Watch for Cheyenne county in CO has been canceled as of 900 PM MDT. && .SHORT TERM...(This evening through Sunday) Issued at 320 PM MDT Sat May 29 2021 At the start of the short term period, the CWA lies underneath an upper air ridge with a trough just to the north over the Northern Plains with another trough out to the west on Saturday afternoon. Along with this, shortwave trough makes its way over eastern CO by the late afternoon/evening hours. At the surface, this will lead to a surface low setting up in southeastern CO which gives the CWA a chance for precipitation starting in the beginning of the evening out in the western parts. Along with this, models are showing a good amount of CAPE (between 1000-2000 J/kg) for areas west of KS-25 with the higher values being in the western parts of the CO counties. 0- 6km bulk shear values at or over 40 kts in the southwestern quadrant of the CWA during the late afternoon and evening hours. Also worth noting is that mid-level lapse rates in the late afternoon approach 9 degrees C/km in areas west of KS-25. With these convective parameters, it looks like the main possible threat should severe thunderstorms develop in the afternoon and evening would be large hail (possibly between 1 to 2 inches in diameter) though strong wind gusts and a possible brief tornado or two cannot be rules out for areas along and west of KS-27 with the far western parts of the CO counties seeing higher chances. As cloud cover has been clearing the last few hours, Cheyenne county of CO might see the best chance for a brief tornado in the CWA though there is still a low probability. Another threat to mention is the possibility for heavy rain which may cause flash flooding. Models show PWAT values close to 1 inch throughout the CWA as moisture will be brought in from the south with the placement of the surface low. Saturday's winds look to be southerly to south-westerly at around 10 to almost 20 kts with the southern portions seeing the higher side. Rest of the day temperatures look to range between the lower 60s and lower 70s. By Saturday night, the CWA sees a mostly westerly flow aloft as the shortwave makes its way through the upper air ridge. At the surface, the precipitation chances look to spread over the remainder of the CWA with the possible heavy rainfall being in areas along the CO border before midnight. Current 00Z-06Z QPF values appear to around 1 inch for these areas with the current HREF showing low probabilities of locally higher amounts (2 to 3 inches) in these areas with the outlying areas seeing QPF values up to 0.50 inches. After midnight, precipitation looks to transition to light rain over the CWA with greater chances out in the eastern portions. Overnight lows for Saturday look to range from the lower to middle 50s. On Sunday, the flow over the CWA transitions to more southwesterly as the upper air trough to the west moves southeastward pushing the ridge away from the CWA. Models depict another shortwave trough to pass through the flow aloft during the day and making it out of the CWA by the night hour. At the surface, foggy conditions expect to return to the CWA during the morning hours while precipitation chances look to continue in the CWA through the day into the night hours in the form of rain showers and non-severe thunderstorms as the surface low moves southeast. Current QPF values look to be around a few tenths in to possibly closer to an inch (particularly south of I-70) which may cause some flooding concerns in the southern portion of the CWA. Sunday's highs look to be near the 60 degree mark while overnight lows range from the middle 40s to lowers 50s. For Monday, the upper air trough tilts more positively and moves eastward placing the CWA within it. Closer to the surface, precipitation chances look to taper off from the north to the south during by the night time hours as the surface low system moves farther away from the CWA. Precipitation is expected to come in the form of light rain showers with some possible non-severe thunderstorms during afternoon and evening hours. QPF from this precipitation looks to be a few tenths at most at this time. High temperatures on Monday look to range between the upper 50s and the middle 60s. Overnight lows for Monday expect to be in the middle to lower 40s. .LONG TERM...(Tuesday through Saturday) Issued at 1235 PM MDT Sat May 29 2021 Tuesday...we'll be continuing a slight chance for afternoon showers and thunderstorms as there is enough moisture and support from a passing upper level trough. Dry conditions are expected during the night as the trough axis and moisture continue moving away from the area. High temperatures are expected to be in the mid 60s to around 70. Low temperatures fall into the mid 40s to low 50s. Wednesday...the large scale picture has a large upper ridge along the Continental Divide. A weather disturbance per 700-500mb relative humidity is forecast to move onto the Colorado Front Range by late afternoon then over the forecast area during the night. Dry weather is currently expected but we'll have to watch as some storms may survive the trip from the front range into the area during the evening/overnight hours. 850mb temperatures support high temperatures in the mid 70s to around 80. Low temperatures are expected to be in the low to mid 50s. Thursday...little change in the upper level pattern. A lack of appreciable moisture keeps the forecast dry for now. 850mb temperatures in the 19C to 25C range support high temperatures in the low to mid 80s. Low temperatures a few degrees higher compared to Wednesday night with mid 50s to around 60. Friday...the main storm track remains well north of the area with moisture supportive of showers and thunderstorms confined to the Colorado high country. 850mb temperatures warm another few degrees supporting high temperatures in the mid 80s to near 90. Low temperatures in the mid 50s to low 60s. Saturday...not much change from Friday with dry conditions expected and afternoon temperatures reaching the low 80s to near 90. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 457 PM MDT Sat May 29 2021 For KGLD: VFR/MVFR conditions will drop to MVFR/IFR or lower by 03z Sunday as showers and thunderstorms become more prevalent across the area. Ceilings will drop from OVC025 to below OVC010, while 5-6sm in showers expected initially, 2-3sm in TSRA will eventually prevail especially overnight in tandem with the ceilings below OVC010. Winds southeast 10-20kts becoming more east-southeast 10-15kts after 07z Sunday. For KMCK: VFR/MVFR mix thru 09z Sunday then IFR or lower. Visibility in RA/TSRA will range from 3-6sm while ceilings will range from OVC030-060 thru 09z, then below OVC010. Winds southeast 10-15kts becoming easterly by 14z Sunday. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && UPDATE...076 SHORT TERM...076 LONG TERM...99 AVIATION...JN
Hazardous weather outlook, May 29, 10:00 PM CDT, 1 hour 37 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 900 PM MDT Sat May 29 2021 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-310300- Yuma-Kit Carson-Cheyenne-Rawlins-Decatur-Norton-Sherman-Thomas- Sheridan-Graham-Wallace-Logan-Gove-Greeley-Wichita-Dundy-Hitchcock- Red Willow- 900 PM MDT Sat May 29 2021 /1000 PM CDT Sat May 29 2021/ This hazardous weather outlook is for extreme southwest Nebraska... northwest Kansas and east central Colorado. .DAY ONE...TONIGHT... Tonight, heavy rainfall and localized flash flooding will be possible primarily along the Colorado and Kansas border area west of Highway 25 between 7 PM and 10 PM MDT. General rainfall amounts of around 1 inch are expected, with localized amounts of 2 to 3 inches possible before midnight. Chances for showers and thunderstorms are expected to continue through the night for the Tri-State area. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY... There is a marginal risk for excessive rainfall Sunday night as another round of rain moves through the area. However, severe storms are not expected on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required.
In the hours before
Local storm report, May 29, 8:17 PM CDT, 3 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
717 PM MDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0622 PM HAIL SEIBERT 39.30N 102.87W
05/29/2021 E1.75 INCH KIT CARSON CO LAW ENFORCEMENT
SHERIFF REPORTED HAIL RANGING FROM QUARTER
TO GOLF BALL NEAR SEIBERT. TIME ESTIMATED
FROM RADAR.
&&
KAKSpecial weather statement, May 29, 8:51 PM CDT, 2 hours 46 minutes before
Special Weather Statement
National Weather Service Goodland KS
851 PM CDT Sat May 29 2021
KSZ002-014-300245-
Rawlins KS-Thomas KS-
851 PM CDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL THOMAS AND SOUTHWESTERN
RAWLINS COUNTIES UNTIL 945 PM CDT...
At 850 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles south of McDonald to 5 miles northwest
of Monument. Movement was east at 10 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Colby, Levant and Mingo.
This includes Interstate 70 in Kansas between mile markers 39 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3914 10084 3914 10125 3949 10139 3957 10139
3957 10141 3964 10141 3969 10109
TIME...MOT...LOC 0150Z 269DEG 8KT 3965 10135 3914 10108
MC/JNSpecial weather statement, May 29, 8:55 PM CDT, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Goodland KS
755 PM MDT Sat May 29 2021
COZ090-091-KSZ001-002-013-300300-
Kit Carson County CO-Yuma County CO-Rawlins KS-Sherman KS-
Cheyenne KS-
755 PM MDT Sat May 29 2021
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN YUMA COUNTY IN
NORTHEASTERN COLORADO...NORTHERN KIT CARSON COUNTY IN EAST CENTRAL
COLORADO...SOUTHERN CHEYENNE...SOUTHWESTERN RAWLINS AND NORTHERN
SHERMAN COUNTIES IN NORTHWESTERN KANSAS UNTIL 900 PM MDT/1000 PM
CDT/...
At 755 PM MDT/855 PM CDT/, Doppler radar was tracking strong
thunderstorms along a line extending from 5 miles west of Thurman to
8 miles south of Bird City. Movement was east at 10 mph.
Penny size hail will be possible with these storms.
Locations impacted include...
Goodland, St. Francis, Bonny Reservoir, Bird City, Joes, Hale and
Kirk.
This includes Highway 385 between mile markers 193 and 223.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3957 10315 3957 10280 3985 10280 3974 10139
3935 10139 3938 10315
TIME...MOT...LOC 0155Z 280DEG 9KT 3958 10332 3963 10157
MC/JNLocal storm report, May 29, 9:05 PM CDT, 2 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
805 PM MDT SAT MAY 29 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0704 PM HAIL 8 S KIRK 39.51N 102.60W
05/29/2021 E1.50 INCH KIT CARSON CO PUBLIC
RELAYED VIA SOCIAL MEDIA.
&&
JBHSpecial weather statement, May 29, 9:43 PM CDT, 1 hour 54 minutes before
Special Weather Statement National Weather Service Goodland KS 843 PM MDT Sat May 29 2021 KSZ002-013-014-028-300345- Rawlins KS-Thomas KS-Logan KS-Sherman KS- 843 PM MDT Sat May 29 2021 ...SIGNIFICANT WEATHER ADVISORY FOR THOMAS...NORTH CENTRAL LOGAN... SOUTHWESTERN RAWLINS AND EAST CENTRAL SHERMAN COUNTIES UNTIL 945 PM MDT/1045 PM CDT/... At 843 PM MDT/943 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 10 miles north of Levant to 7 miles southeast of Brewster. Movement was southeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with these storms. Locations impacted include... Colby, Brewster, Levant, Monument, Gem, Halford and Mingo. This includes Interstate 70 in Kansas between mile markers 29 and 64. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3953 10079 3903 10103 3931 10152 3961 10136 TIME...MOT...LOC 0243Z 295DEG 10KT 3953 10120 3927 10132 JN
Special weather statement, May 29, 9:51 PM CDT, 1 hour 46 minutes before
Special Weather Statement National Weather Service Goodland KS 851 PM MDT Sat May 29 2021 COZ090-KSZ001-002-NEZ079-080-300345- Yuma County CO-Rawlins KS-Cheyenne KS-Hitchcock NE-Dundy NE- 851 PM MDT Sat May 29 2021 ...SPECIAL WEATHER STATEMENT... At 851 PM MDT/951 PM CDT/, Doppler radar was tracking strong thunderstorms along a line extending from 14 miles south of Eckley to 5 miles east of McDonald. Movement was northeast at 20 mph. Half inch hail and winds in excess of 30 mph will be possible with these storms. Locations impacted include... Wray, St. Francis, Benkelman, Trenton, Bird City, Stratton and McDonald. This includes Highway 385 between mile markers 223 and 256. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with these storms, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4027 10237 4016 10088 3973 10129 3981 10261 TIME...MOT...LOC 0251Z 216DEG 18KT 3990 10246 3978 10126 JN
The office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 29, 7:02 PM CDT | Special Weather Statement | GLD | Cheyenne | 43 min |
| May 29, 7:32 PM CDT | Special Weather Statement | GLD | Cheyenne | 43 min |
| May 29, 8:09 PM CDT | Special Weather Statement | GLD | Cheyenne, Sherman | 36 min |
| May 29, 8:23 PM CDT | Flash Flood Warning | GLD | Cheyenne, Sherman | 2 hr |
| May 29, 8:51 PM CDT | Special Weather Statement | GLD | Thomas | 54 min |
| May 29, 9:19 PM CDT | Flash Flood Warning | GLD | Thomas | 2 hr |
| May 29, 9:43 PM CDT | Special Weather Statement | GLD | Thomas | 62 min |
| May 29, 9:51 PM CDT | Special Weather Statement | GLD | Cheyenne | 54 min |
| May 29, 10:27 PM CDT | Areal Flood Warning | GLD | Cheyenne, Sherman | 3 hr |
Nearby
Areal Flood Warnings in Kansas, 2021Every areal flood warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.